Immune thrombocytopenic purpura associated with fingolimod

Hiu Lam Agnes Yuen, Susan Brown, Noel Chan, George Grigoriadis

Research output: Contribution to journalArticleOtherpeer-review

Abstract

Fingolimod is an oral sphingosine-1-phosphate receptor modulator which causes lymphocyte sequestration in lymph nodes and is approved for relapsing multiple sclerosis. The Therapeutic Goods Administration of Australia is aware of only one case where fingolimod preceded immune thrombocytopenic purpura (ITP) by 5 weeks. Here we report three such cases. None were on any medications known to cause ITP and routine investigations were unremarkable. All cases were treated with immunosuppression. Case 1 successfully weaned prednisolone after fingolimod cessation whereas case 2 weaned slowly while continuing fingolimod therapy. Case 3 had more refractory ITP and re-exposure to fingolimod worsened thrombocytopenia. There was a temporal association between fingolimod exposure and ITP however dose-effect association and pathogenesis remain less clear. In conclusion, our cases highlight that clinicians should be aware of the possible association between ITP and fingolimod.

Original languageEnglish
Number of pages5
JournalBMJ Case Reports
Volume2017
DOIs
Publication statusPublished - 1 Jan 2017

Keywords

  • Drugs And Medicines
  • Haematology (incl Blood Transfusion)
  • Neurology (drugs And Medicines)

Cite this

Yuen, Hiu Lam Agnes ; Brown, Susan ; Chan, Noel ; Grigoriadis, George. / Immune thrombocytopenic purpura associated with fingolimod. In: BMJ Case Reports. 2017 ; Vol. 2017.
@article{a3814d45d2c64b4783b21f9afc7e5475,
title = "Immune thrombocytopenic purpura associated with fingolimod",
abstract = "Fingolimod is an oral sphingosine-1-phosphate receptor modulator which causes lymphocyte sequestration in lymph nodes and is approved for relapsing multiple sclerosis. The Therapeutic Goods Administration of Australia is aware of only one case where fingolimod preceded immune thrombocytopenic purpura (ITP) by 5 weeks. Here we report three such cases. None were on any medications known to cause ITP and routine investigations were unremarkable. All cases were treated with immunosuppression. Case 1 successfully weaned prednisolone after fingolimod cessation whereas case 2 weaned slowly while continuing fingolimod therapy. Case 3 had more refractory ITP and re-exposure to fingolimod worsened thrombocytopenia. There was a temporal association between fingolimod exposure and ITP however dose-effect association and pathogenesis remain less clear. In conclusion, our cases highlight that clinicians should be aware of the possible association between ITP and fingolimod.",
keywords = "Drugs And Medicines, Haematology (incl Blood Transfusion), Neurology (drugs And Medicines)",
author = "Yuen, {Hiu Lam Agnes} and Susan Brown and Noel Chan and George Grigoriadis",
year = "2017",
month = "1",
day = "1",
doi = "10.1136/bcr-2017-220590",
language = "English",
volume = "2017",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

Immune thrombocytopenic purpura associated with fingolimod. / Yuen, Hiu Lam Agnes; Brown, Susan; Chan, Noel; Grigoriadis, George.

In: BMJ Case Reports, Vol. 2017, 01.01.2017.

Research output: Contribution to journalArticleOtherpeer-review

TY - JOUR

T1 - Immune thrombocytopenic purpura associated with fingolimod

AU - Yuen, Hiu Lam Agnes

AU - Brown, Susan

AU - Chan, Noel

AU - Grigoriadis, George

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Fingolimod is an oral sphingosine-1-phosphate receptor modulator which causes lymphocyte sequestration in lymph nodes and is approved for relapsing multiple sclerosis. The Therapeutic Goods Administration of Australia is aware of only one case where fingolimod preceded immune thrombocytopenic purpura (ITP) by 5 weeks. Here we report three such cases. None were on any medications known to cause ITP and routine investigations were unremarkable. All cases were treated with immunosuppression. Case 1 successfully weaned prednisolone after fingolimod cessation whereas case 2 weaned slowly while continuing fingolimod therapy. Case 3 had more refractory ITP and re-exposure to fingolimod worsened thrombocytopenia. There was a temporal association between fingolimod exposure and ITP however dose-effect association and pathogenesis remain less clear. In conclusion, our cases highlight that clinicians should be aware of the possible association between ITP and fingolimod.

AB - Fingolimod is an oral sphingosine-1-phosphate receptor modulator which causes lymphocyte sequestration in lymph nodes and is approved for relapsing multiple sclerosis. The Therapeutic Goods Administration of Australia is aware of only one case where fingolimod preceded immune thrombocytopenic purpura (ITP) by 5 weeks. Here we report three such cases. None were on any medications known to cause ITP and routine investigations were unremarkable. All cases were treated with immunosuppression. Case 1 successfully weaned prednisolone after fingolimod cessation whereas case 2 weaned slowly while continuing fingolimod therapy. Case 3 had more refractory ITP and re-exposure to fingolimod worsened thrombocytopenia. There was a temporal association between fingolimod exposure and ITP however dose-effect association and pathogenesis remain less clear. In conclusion, our cases highlight that clinicians should be aware of the possible association between ITP and fingolimod.

KW - Drugs And Medicines

KW - Haematology (incl Blood Transfusion)

KW - Neurology (drugs And Medicines)

UR - http://www.scopus.com/inward/record.url?scp=85034778736&partnerID=8YFLogxK

U2 - 10.1136/bcr-2017-220590

DO - 10.1136/bcr-2017-220590

M3 - Article

VL - 2017

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -